Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 188, NWS Paducah, KY

May 31, 2012Carlisle County, Hickman County, Kentucky; Mississippi County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 31, 2012, 3:25 PM CDT for Carlisle County, Hickman County, Kentucky; Mississippi County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2012, 3:25 PM CDT (20:25 UTC)
Expired
May 31, 2012, 4:00 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carlisle County, KY, Hickman County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 50 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS53 KPAH 312025
SVRPAH
KYC039-105-MOC133-312100-
/O.NEW.KPAH.SV.W.0188.120531T2025Z-120531T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CARLISLE COUNTY IN WESTERN KENTUCKY...
  HICKMAN COUNTY IN WESTERN KENTUCKY...
  EAST CENTRAL MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 400 PM CDT.

* AT 323 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF DORENA...OR 10 MILES
  NORTH OF HICKMAN....MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CLINTON...COLUMBUS AND ARLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3667 8925 3680 8925 3680 8890 3658 8889
TIME...MOT...LOC 2025Z 274DEG 21KT 3670 8921
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
790 
WWUS53 KPAH 312034
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT THU MAY 31 2012

MOC133-312045-
/O.CAN.KPAH.SV.W.0188.000000T0000Z-120531T2100Z/
MISSISSIPPI MO-
334 PM CDT THU MAY 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MISSISSIPPI
COUNTY IN SOUTHEAST MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3666 8915 3676 8915 3675 8913 3678 8912
      3679 8915 3680 8890 3658 8889
TIME...MOT...LOC 2035Z 274DEG 21KT 3671 8910

$$

KYC039-105-312100-
/O.CON.KPAH.SV.W.0188.000000T0000Z-120531T2100Z/
CARLISLE KY-HICKMAN KY-
334 PM CDT THU MAY 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
HICKMAN AND SOUTHWESTERN CARLISLE COUNTIES IN WESTERN KENTUCKY UNTIL
400 PM CDT...

AT 332 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 8 MILES NORTHWEST OF CLINTON...MOVING EAST AT 
25 MPH.

LAT...LON 3666 8915 3676 8915 3675 8913 3678 8912
      3679 8915 3680 8890 3658 8889
TIME...MOT...LOC 2035Z 274DEG 21KT 3671 8910
WIND...HAIL 60MPH 1.00IN

$$
730 
WWUS53 KPAH 312052
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT THU MAY 31 2012

KYC039-312101-
/O.CAN.KPAH.SV.W.0188.000000T0000Z-120531T2100Z/
CARLISLE KY-
352 PM CDT THU MAY 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CARLISLE COUNTY
IN WESTERN KENTUCKY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OVER THE WARNED 
AREA.

LAT...LON 3662 8902 3677 8901 3677 8890 3658 8889
TIME...MOT...LOC 2051Z 274DEG 21KT 3670 8898

$$

KYC105-312100-
/O.CON.KPAH.SV.W.0188.000000T0000Z-120531T2100Z/
HICKMAN KY-
352 PM CDT THU MAY 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
HICKMAN COUNTY IN WESTERN KENTUCKY UNTIL 400 PM CDT...

AT 349 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR CLINTON...MOVING EAST AT 25 MPH.

LAT...LON 3662 8902 3677 8901 3677 8890 3658 8889
TIME...MOT...LOC 2051Z 274DEG 21KT 3670 8898
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:11 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 31, 1:11 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT THU MAY 31 2012

.UPDATE...
ISSUED AT 111 PM CDT THU MAY 31 2012

UPDATED THE LATE MORNING/AFTERNOON HOURS TO RAISE TEMPERATURE
SUBSTANTIALLY INTO THE MID 80S...ESP OVER KY AND ALONG THE OH RIVER
IN SW IN. ALSO...TRIED TO TIME PRECIP/CHC TSTMS BETTER...DELAYING
ONSET UNTIL LATER IN THE DAY OVER WRN KY SW IN/SE IL. MEANWHILE...
INCREASED POPS INTO CATEGORICAL IN SE MO/SW IL...WHERE PRECIP IS
ONGOING AND EXPANDING/INTENSIFYING.

ALSO UPDATED AVIATION DISCUSSION.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 158 AM CDT THU MAY 31 2012

AS AN UPPER LEVEL LOW CRASHES SOUTHWARD ACROSS THE MS RIVER
VALLEY...RESULTANT HEIGHT FALLS WILL HELP EVOLVE A SURFACE LOW
PRESSURE SYSTEM AND TRACK IT ACROSS THE LAYERED LOWER TROPOSPHERIC
BOUNDARY SPRAWLED ACROSS THE PLAINS TO JUST SOUTH OF OUR AREA. AS
THE SURFACE LOW RIDES ALONG THE BOUNDARY...IT WILL DRIVE A WARM
FRONT NORTHWARD INTO/THRU THE FA...PROBABLY TO ABOUT THE OH RIVER.
THE TRACK OF THE (SURFACE) LOW LOOKS TO BE ALONG THE WIND OF THE
OH RIVER AS WELL...WHICH BY EVENING...DRIVES A TRAILING COLD FRONT
THRU THE FA. THUS THE BEST INSTABILITY/MOISTURE/LIFT WILL BE IN
THE WARM SECTOR DURING THE PM HOURS ALONG/AHEAD OF THE SURFACE
BOUNDARYS. THE BEST SVR THREAT WILL BE NEAREST THE LOW
PRESSURE CENTER...WHERE SRH VALUES ARE SUPPORTIVE OF SUPERCELLS...MAINLY
ALONG THE TRIPLE POINT/IN VICINITY OF THE WARM FRONT. MULTI-
CELLULAR LINE SEGMENTS MAY DEVELOP ALONG/AHEAD OF THE TRAILING
COLD FRONT IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY
THREAT ASSOCIATED THERE. SURFACE INSTABILITY MAY BE
LIMITED/CAPPED BY CONVECTIVE CLOUD DEBRIS THOUGH. SWODY1 OUTLOOKS NET
SLGT RISK SVR TODAY.

WITH THE COLD FRONT ALL BUT THRU THE FA BY ABOUT MIDNIGHT...POST
FRONTAL SHOWERS UNDERNEATH THE UPPER CYCLONE MAY LINGER THRU THE
NIGHT BUT SHOULD DEPART BY FRIDAY MORNING. COOLER/DRIER NWLYS WILL
INVADE THE COLUMN THEN. WITH UPPER HEIGHT FALLS ON THE ORDER OF
80-100 DM...WE'LL ENJOY MORE PLEASANT/SEASONALLY COOLER TEMPS TO
FINISH OUT THE WEEK AND START THE WEEKEND.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 158 AM CDT THU MAY 31 2012

AFTER A DRY AND WARM SUNDAY...A WARM FRONT LIFTING NORTHWARD WILL
PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO
MONDAY.  ECMWF PAINTS SOME PRETTY SIGNIFICANT QPF AMOUNTS MAINLY
ACROSS THE SOUTHWEST HALF OF THE PAH FORECAST AREA...WHILE THE GFS
AND GEM KEEP AMOUNTS LIGHTER AND LESS WIDESPREAD.  BASED ON THE DRY
PATTERN WE HAVE BEEN IN...WENT WITH SLIGHT TO LOW CHANCE POPS AND
KEPT QPF AMOUNTS ON THE LIGHTER SIDE.  THE FRONT BARELY MAKES IT
INTO SOUTHERN PORTIONS OF THE PAH FA LATE MONDAY BEFORE SLIDING BACK
SOUTHWEST MONDAY NIGHT.  CONTINUED WITH SOME SLIGHT CHANCE POPS
MONDAY NIGHT.

HIGH PRESSURE WILL BUILD SOUTHWARD OUT OF EASTERN CANADA FOR MID
WEEK...KEEPING THE AFOREMENTIONED FRONT SOUTHWEST OF OUR REGION.
THIS WILL PUT THE AREA IN NORTHERLY FLOW...AND AFTER SLIGHTLY WARMER
THAN AVERAGE CONDITIONS ON TUESDAY...A BIT COOLER AND DRIER AIR
WILL INFILTRATE THE REGION.  THIS WILL GIVE US NEAR SEASONAL
TEMPERATURES AND LOWER HUMIDITIES ON WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 111 PM CDT THU MAY 31 2012

SFC LOW PRESSURE WILL DEVELOP OVER THE PAH FORECAST AREA AND
MOVE ENE AHEAD OF AN IMPULSE OF ENERGY IN THE MID LEVELS. THIS
WILL RESULT IN A FEW BROKEN LINES OF SHOWERS AND TSTMS MOVING EWD
ACROSS THE REGION THIS AFTERNOON...AFFECTING TERMINALS MAINLY EAST
OF THE MS RIVER. BRIEF IFR VSBYS AND GUSTY WINDS ABOVE 20 KTS ARE
POSSIBLE IN STORMS. A SUBSTANTIAL WIND SHIFT WILL OCCUR OVER THE
WRN TWO THIRDS OF THE REGION THIS AFTERNOON AS A COLD FRONT MOVES
THROUGH. NWRLY LOW LEVEL WINDS WILL DOMINATE FROM MID EVENING ON.
IFR CIGS APPEAR POSSIBLE IN THE NRN HALF OVERNIGHT IN THE WRAP
AROUND CIRCULATION. THIS WILL BE FURTHER EVALUATED FOR INCLUSION
IN THE TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
AVIATION...DB
Hazardous weather outlook, May 31, 3:14 AM CDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
314 AM CDT THU MAY 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
314 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A DEVELOPING LOW PRESSURE SYSTEM TRACKS ALONG THE
OHIO RIVER AND DRIVES FIRST A WARM FRONT...AND THEN A COLD
FRONT...THROUGH THE QUAD STATE.

THE BEST SEVERE THREAT WILL BE NEAREST THE LOW PRESSURE
CENTER...WHERE ISOLATED TORNADOES ARE POSSIBLE...MAINLY ALONG THE TRIPLE
POINT IN THE VICINITY OF THE WARM FRONT. MULTI-CELLULAR LINE
SEGMENTS MAY DEVELOP ALONG AND AHEAD OF THE TRAILING COLD FRONT
IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT
ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED AND CAPPED BY
CONVECTIVE CLOUD DEBRIS THOUGH.

LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF STORMS IS FORECAST SUNDAY NIGHT THROUGH MONDAY
NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED THIS AFTERNOON.

In the hours before

Local storm report, May 31, 2:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E0.88 INCH       NEW MADRID         MO   TRAINED SPOTTER

&&

DLL
Local storm report, May 31, 2:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E1.00 INCH       NEW MADRID         MO   TRAINED SPOTTER

&&

DLL
Local storm report, May 31, 3:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             PORTAGEVILLE            36.43N 89.70W
05/31/2012  E1.00 INCH       NEW MADRID         MO   EMERGENCY MNGR

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:03 PM CDTAreal Flood AdvisoryPAHHenderson3 hr
May 31, 3:29 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins, Webster31 min
May 31, 3:54 PM CDTSevere Thunderstorm WarningPAHDaviess36 min
May 31, 3:59 PM CDTSevere Thunderstorm WarningPAHHopkins, Webster31 min
May 31, 4:14 PM CDTSevere Thunderstorm WarningPAHGraves, Hickman46 min
May 31, 4:58 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves32 min
May 31, 2:35 PM CDTSevere Thunderstorm WarningPAHNew Madrid25 min
May 31, 2:58 PM CDTSevere Thunderstorm WarningPAHNew Madrid32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.